Bruising is normal when we bump against something or if we receive a blow. A bruise develops when the blood flowing from the injured blood vessels lying beneath the skin collects underneath the skin’s surface, forming a blue, purple or black patch.
This common skin injury heals naturally without medical intervention. To heal the bruise fast, you can apply ice to the discolored area of the skin. However, sometimes bruise develop without any apparent reason.
You might develop a bruise even without banging into a hard surface. Unexplained bruises should not be ignored. They might indicate an underlying health disorder.
Unexplained bruises – causes
Frequent unexplained bruising could be the symptom of a bleeding disorder. If bruising occurs along with unexplained nose or gum bleeding, you should immediately visit your doctor. Bleeding disorders such as low platelet count is often responsible for frequent unexplained bruising.
Low platelet count in lupus patients make them susceptible to bruising. Bleeding disorders such as hemophilia runs in families. People suffering from leukemia, a form of blood cancer, might develop unexplained bruises. Bleeding disorders might develop from liver cirrhosis.
If the bone marrow cells multiply at an abnormally high rate, you might develop bruises. Lymphoma or tumor in the lymphatic tissues can make you susceptible to bruising. Bleeding disorder could develop from vitamin C, folic acid, vitamin B12 and vitamin K deficiencies.
Aged individuals, especially aged women are susceptible to bruising without any apparent reason. With age, the capillary walls weaken. The fragile walls could rupture easily, forming bruises.
As we age, we tend to lose significant amount of the fatty tissues that protect the blood vessels lying beneath the surface of the skin from injury. Even our skins become thinner as we age, making us prone to bruising.
Unexplained bruising is common among weight lifters and athletes. Vigorous physical activities might rupture the tiny blood vessels lying beneath the skin.
Side effects of medicines
Side effects of certain blood thinning medications could cause bruising. Aspirin, warfarin and clopidogrel slow down the clotting ability of the blood. Dietary supplements with blood thinning property can increase the risk of bruising.